Alert archive / Minnesota / Severe Thunderstorm Warnings in 2010

Severe Thunderstorm Warning 172, NWS Twin Cities, MN

July 27, 20106 counties in Minnesota

NWS Twin Cities, MN issued this severe thunderstorm warning at Jul 27, 2010, 6:24 PM CDT for 6 counties in Minnesota. It was in force for 51 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 27, 2010, 6:24 PM CDT (23:24 UTC)
Expired
Jul 27, 2010, 7:15 PM CDT
In force
51 min
Issued by
NWS Twin Cities, MN
Area
Storm-based polygon
Hail
0.75 in
Wind
65.0 mph

Counties Anoka County, MN, Isanti County, MN, Meeker County, MN, Sherburne County, MN, Stearns County, MN, Wright County, MN

The radar

The Minneapolis radar (KMPX), 59 km from the middle of the area, began a volume at 23:28 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 27, 6:35 PM CDTTSTM WND DMGZimmerman, MNA FEW TREES DOWN ON POWER LINES

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 11 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jul 27, 3:29 PM CDTTornado WatchSPC7 hr

The nearest sounding before it

Minneapolis, MN (KMPX), launched 12:00Z, 11.4 hours before the alert went out and 59 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Minneapolis, MN at 12:00Z on 2010-07-27Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2143 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Minneapolis, MN at 12:00Z on 2010-07-27The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 220 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2143 J/kg
Mixed-layer CIN
-90 J/kg
Mixed-layer LCL
832 m above ground
0-6 km bulk shear
34 kt
0-1 km storm-relative helicity
220 m²/s²
0-3 km storm-relative helicity
256 m²/s²
Significant tornado parameter
1.9
Supercell composite
21.5

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

357 
WUUS53 KMPX 272324
SVRMPX
MNC003-059-093-141-145-171-280015-
/O.NEW.KMPX.SV.W.0172.100727T2324Z-100728T0015Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
624 PM CDT TUE JUL 27 2010

THE NATIONAL WEATHER SERVICE IN THE TWIN CITIES HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHEASTERN STEARNS COUNTY IN CENTRAL MINNESOTA...
  SOUTHERN ISANTI COUNTY IN EAST CENTRAL MINNESOTA...
  SHERBURNE COUNTY IN CENTRAL MINNESOTA...
  WRIGHT COUNTY IN CENTRAL MINNESOTA...
  NORTHWESTERN ANOKA COUNTY IN EAST CENTRAL MINNESOTA...
  NORTHEASTERN MEEKER COUNTY IN CENTRAL MINNESOTA...

* UNTIL 715 PM CDT

* AT 618 PM CDT...RADAR INDICATED A LINE OF SEVERE THUNDERSTORMS...
  CAPABLE OF PRODUCING DAMAGING WINDS IN EXCESS OF 65 MPH. THESE
  STORMS WERE LOCATED ALONG A LINE EXTENDING FROM 5 MILES NORTH OF
  SANTIAGO TO 8 MILES WEST OF CLEARWATER TO 11 MILES WEST OF         
  WATKINS...AND MOVING EAST AT 40 MPH. A BRIEF TORNADO IS POSSIBLE AT
  THE LEADING EDGE OF THESE STORMS.

LOCATIONS IN THE WARNING INCLUDE...
  SANTIAGO...
  WATKINS...
  CLEAR LAKE...
  CLEARWATER...
  KIMBALL...
  FAIRHAVEN...
  HASTY...
  SOUTH HAVEN...
  ENFIELD...
  BECKER...
  ANNANDALE...
  ZIMMERMAN...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

IF YOU ARE IN THE PATH OF THIS STORM...PREPARE IMMEDIATELY FOR
DAMAGING WINDS IN EXCESS OF 60 MPH. SEEK SHELTER NOW INSIDE A STURDY
STRUCTURE AND STAY AWAY FROM WINDOWS.

THIS IS A DANGEROUS STORM!! SEVERE THUNDERSTORM WINDS CAN PRODUCE
DAMAGE THAT IS SIMILAR TO THAT OF A TORNADO. IF YOU ARE IN ITS
PATH...PREPARE IMMEDIATELY FOR DAMAGING WINDS...AS WELL AS
DESTRUCTIVE HAIL...BY MOVING TO A STRONG SHELTER. A WELL BUILT
PERMANENT BUILDING IS BEST...PREFERABLY TOWARD THE INSIDE OF THE
BUILDING AND AWAY FROM OUTSIDE WALLS AND WINDOWS.

A TORNADO WATCH REMAINS IN EFFECT UNTIL 1100 PM CDT TUESDAY EVENING
FOR CENTRAL MINNESOTA AND NORTHWESTERN WISCONSIN.

&&

LAT...LON 4555 9303 4526 9351 4507 9401 4528 9449
      4556 9380
TIME...MOT...LOC 2323Z 290DEG 33KT 4559 9374 4542 9414
          4528 9458
WIND...HAIL 65MPH <.75IN

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Twin Cities, MN wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 27, 2:09 PM CDT, 4 hours 15 minutes earlier.

Area forecast discussion, Jul 27, 2:09 PM CDT, 4 hours 15 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
209 PM CDT TUE JUL 27 2010

.DISCUSSION...
THE FOCUS THIS AFTERNOON IS ON THE IMPENDING SEVERE WEATHER
THREAT. SURFACE COLD FRONT IS KNOCKING ON THE DOORSTEP OF WRN MN
EARLY THIS AFTERNOON...AND AN OUTFLOW BOUNDARY FROM THE
NOCTURNALLY INITIATED CONVECTION ARE EVIDENT OVER CENTRAL MN ON
THE NORTHERN FRINGES OF THE TWIN CITIES METRO AREA. THE AIRMASS IN
THE WARM SECTOR AHEAD OF THE PRIMARY COLD FRONT IS EXTREMELY
UNSTABLE...WITH DEWPOINTS IN THE LOW TO MID 70S...AND SBCAPES OF
4K TO 5K J/KG OVER SOUTHERN MN. SHEAR IS ALSO RATHER
HEALTHY...WITH 35-40 KTS OVER MUCH OF THE AREA. TOR THREAT APPEARS
TO BE THE HIGHEST FROM EAST CENTRAL MN INTO WEST CENTRAL
WI...WHERE 0-1KM EHI/S AND BULK SHEAR VALUES ARE SUFFICIENT FOR
POTENTIALLY TORNADIC SUPERCELLS. DESPITE THE ONGOING MORNING
CONVECTION JUST TO THE NORTH OF THE MPX CWA...CLEARING HAS COMMENCED
OVER CENTRAL MN/WI. THE 18Z KMPX RAOB DOES SHOW A RATHER
FORMIDABLE CAP /+23C AT 850 MB/...SO DEVELOPMENT OVER SRN MN WILL
LIKELY BE DELAYED UNTIL 21Z AND BEYOND.

THE SEVERE THREAT WILL CONTINUE INTO THE EVENING HOURS...AS THE
STORMS LIKELY CONGEAL INTO A MORE LINEAR STRUCTURE AS THE COLD
FRONT PRESSES ACROSS /WITH THE PRIMARY THREAT TRANSITIONING TO
DAMAGING WINDS/. MUCH OF THE CWA WILL ALSO HAVE THE POTENTIAL FOR
A QUICK 1 TO 2 INCHES WITH THE STORMS THIS EVENING.

WEDNESDAY AND THURSDAY WILL BE DRY AND MILD...WITH TEMPERATURES IN
THE UPPER 70S AND LOW 80S.

A WEAK TROUGH WILL ARRIVE FOR THURSDAY NIGHT AND FRIDAY...WHEN
50-60 POPS HAVE BEEN INCLUDED.

WEAK RIDGING BUILDS INTO THE NORTH CENTRAL CONUS FOR THE WEEKEND...WHICH
OVERALL SHOULD YIELD A DRY AND MILD SATURDAY AND SUNDAY. BY MONDAY
THE MID LEVEL RIDGE BEGINS TO FLATTEN...WHICH WILL LEAVE THE AREA
SUBJECT TO THE POTENTIAL FOR BOUTS OF PRECIPITATION ASSOCIATED WITH
SHORTWAVE ENERGY TOPPING THE RIDGE. THE HIGHEST SUCH POTENTIAL
APPEARS AS IF IT WILL ARRIVE IN THE MONDAY TO TUESDAY TIME FRAME.
THE 27.00 ECMWF AND 27.12 GFS DIFFER BY ABOUT 18 HOURS WITH RESPECT
TO THE ASSOCIATED SFC TROUGH PASSAGE...WITH THE ECMWF BEING THE SLOWER
SOLUTION. HAVE LEANED TOWARD THE SLOWER ECMWF FOR NOW SINCE THE GFS
MAY BE TOO AGGRESSIVE IN ITS COMPRESSION OF THE RIDGE VIA THE
NORTHWEST TROUGH. THIS FAVORS CHANCE POPS IN THE 00Z TUESDAY TO 00Z
WEDNESDAY WINDOW.

&&

.AVIATION.../18Z TAF ISSUANCE/

MAIN CONCERN RMNS WITH POT OF AFTN/EVE TSTMS WHICH WOULD PRBLY
AFFECT ALL TAF SITES. OUTFLOW BNDRY (WARMFNT) CURRENTLY FM NR MVE
TO JUST N OF MSP. ELY FLOW N OF BNDRY IN COOLER MORE STBL AMS.
WITH SOME THINNING IN CLD CVR N OF BNDRY XPCT IT TO TAKE A JUMP
NORTH NEXT FEW HRS. CDFNT IN DKTS WL REACH AXN ARND 20Z AND THEN
CONT MVG SE THRU RMDR AFTN/EVE. TSTMS SHUD BCM MR WDSPRD ALNG
CDFNT AND OUTFLOW AS APRCH OF UPR TROF BGNS TO COOL MID LVLS AND
BREAK CAP. SEE TAFS FOR TIMING OF CDFNT AND CONVECTION. DRIER AMS
IN WAKE OF CDFNT WL BRNG IMPRVG CIGS WITHIN A COUPLE HRS OF FROPA
AFT THE LWR IN PCPN.

.KMSP...OUTFLOW BNDRY FM CONV N OF MSP CURRENTLY LYING JUST N OF
ARPT...BUT SHUD BGN TO MV BACK N IN NEXT CUPL HRS AS CLDS CONT TO
THIN IN CNTL MN. THIS WL BRNG INCRSG SW WNDS TO MSP. CDFNT IN DKTS
WL REACH MSP ARND 02-03Z. EXPCT CAP TO DCRS SUFFICIENTLY BY THEN
TO ALLOW TSTMS TO DVLP S ALNG FNT. BGN TSTMS AT MSP ARND 01Z.

&&

.MPX WATCHES/WARNINGS/ADVISORIES...
MN...HEAT ADVISORY UNTIL 7 PM CDT THIS EVENING FOR ANOKA-BLUE EARTH-
     BROWN-CARVER-CHIPPEWA-DAKOTA-FARIBAULT-FREEBORN-GOODHUE-
     HENNEPIN-KANDIYOHI-LAC QUI PARLE-LE SUEUR-MARTIN-MCLEOD-
     MEEKER-NICOLLET-RAMSEY-REDWOOD-RENVILLE-RICE-SCOTT-SIBLEY-
     STEELE-SWIFT-WASECA-WASHINGTON-WATONWAN-WRIGHT-YELLOW
     MEDICINE.

WI...NONE.
&&

LS/BAP
Hazardous weather outlook, Jul 27, 11:36 AM CDT, 6 hours 48 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
1136 AM CDT TUE JUL 27 2010

MNZ041>045-047>070-073>078-082>085-091>093-WIZ014>016-023>028-
281100-
DOUGLAS-TODD-MORRISON-MILLE LACS-KANABEC-STEVENS-POPE-STEARNS-
BENTON-SHERBURNE-ISANTI-CHISAGO-LAC QUI PARLE-SWIFT-CHIPPEWA-
KANDIYOHI-MEEKER-WRIGHT-HENNEPIN-ANOKA-RAMSEY-WASHINGTON-
YELLOW MEDICINE-RENVILLE-MCLEOD-SIBLEY-CARVER-SCOTT-DAKOTA-
REDWOOD-BROWN-NICOLLET-LE SUEUR-RICE-GOODHUE-WATONWAN-BLUE EARTH-
WASECA-STEELE-MARTIN-FARIBAULT-FREEBORN-POLK-BARRON-RUSK-
ST. CROIX-PIERCE-DUNN-PEPIN-EAU CLAIRE-
1136 AM CDT TUE JUL 27 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL AND
SOUTHERN MINNESOTA...AND WEST CENTRAL WISCONSIN.

.DAY ONE...THIS AFTERNOON AND TONIGHT

A COLD FRONT WILL ADVANCE SOUTHEAST ACROSS THE AREA THIS
AFTERNOON AND TONIGHT. THERE REMAINS A SLIGHT RISK OF SEVERE
THUNDERSTORMS ACROSS MUCH OF THE AREA. LARGE HAIL AND DAMAGING
WINDS ARE POSSIBLE ALONG WITH HEAVY RAINFALL. AN ISOLATED TORNADO
IS POSSIBLE... ESPECIALLY LATE THIS AFTERNOON AND EARLY EVENING.

TEMPERATURES WILL WARM TO 90 TO 95 DEGREES ACROSS PARTS OF
CENTRAL AND SOUTHERN MINNESOTA THIS AFTERNOON. COMBINED WITH
DEWPOINTS IN THE LOWER AND MIDDLE 70S...DANGEROUS HEAT INDICIES IN
THE 100 TO 105 DEGREE RANGE ARE EXPECTED THIS AFTERNOON ACROSS
PARTS OF CENTRAL AND SOUTHERN MINNESOTA DURING THE
AFTERNOON...GENERALLY SOUTH OF INTERSTATE 94.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

THUNDERSTORMS ARE AGAIN POSSIBLE THURSDAY NIGHT INTO SATURDAY.
SEVERE WEATHER IS NOT ANTICIPATED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTER ACTIVATION WILL LIKELY BE NEEDED BY LATE THIS
AFTERNOON.

In the hours before

Local storm report, Jul 27, 5:42 PM CDT, 42 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
542 PM CDT TUE JUL 27 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0527 PM     TSTM WND GST     2 SE SAUK CENTRE        45.72N 94.93W
07/27/2010  M67 MPH          STEARNS            MN   MESONET

            MEASURED AT MNDOT AUTOMATED STATION AT MILE POST 128.

&&

MKM
Local storm report, Jul 27, 6:15 PM CDT, 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
615 PM CDT TUE JUL 27 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0556 PM     TSTM WND GST     3 ESE BELGRADE          45.43N 94.94W
07/27/2010  M56 MPH          STEARNS            MN   MESONET

            MEASURED AT MNDOT AUTOMATED WEATHER SITE ON HWY 55 /MILE
            POST 98/ BY GEORGEVILLE.

&&

MKM
Local storm report, Jul 27, 6:17 PM CDT, 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
617 PM CDT TUE JUL 27 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0611 PM     TSTM WND GST     SW ST CLOUD             45.55N 94.18W
07/27/2010  M53 MPH          STEARNS            MN   TRAINED SPOTTER

            TREE BRANCHES UP TO 5 INCHES IN DIAMETER DOWN.

&&

MKM
Local storm report, Jul 27, 6:19 PM CDT, 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
619 PM CDT TUE JUL 27 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0618 PM     TSTM WND GST     1 SSW ST CLOUD          45.54N 94.18W
07/27/2010  M59 MPH          STEARNS            MN   COUNTY OFFICIAL

            MEASURED WITH ANEMOMETER BY MORRISSON COUNTY OFFICIAL.

&&

AJZ
Local storm report, Jul 27, 6:20 PM CDT, 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
620 PM CDT TUE JUL 27 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0609 PM     TSTM WND GST     8 N MILACA              45.87N 93.65W
07/27/2010  M65 MPH          MILLE LACS         MN   MESONET

            MEASURED BY MNDOT AUTOMATED SENSOR ON HWY 169 AT MILE
            POST 200...ABOUT 8 MILES NORTH OF MILACA.

&&

MKM
Local storm report, Jul 27, 6:24 PM CDT, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
624 PM CDT TUE JUL 27 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0608 PM     TSTM WND GST     5 E ST CLOUD            45.55N 94.07W
07/27/2010  M52 MPH          SHERBURNE          MN   ASOS

            MEASURED AT ST CLOUD AIRPORT.

&&

MKM

The office that day

Everything else NWS Twin Cities, MN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 27, 3:54 AM CDTHeat AdvisoryMPXAnoka, Blue Earth, Brown, Carver, Chippewa, Dakota and 24 more15 hr
Jul 27, 6:41 AM CDTSevere Thunderstorm WarningMPXMorrison, Todd49 min
Jul 27, 7:36 AM CDTSpecial Weather StatementMPXMorrison, Todd39 min
Jul 27, 8:37 AM CDTSpecial Weather StatementMPXMorrison, Todd53 min
Jul 27, 9:13 AM CDTSevere Thunderstorm WarningMPXMorrison, Todd32 min
Jul 27, 4:19 PM CDTTornado WarningMPXDouglas, Pope, Stevens41 min
Jul 27, 4:28 PM CDTSevere Thunderstorm WarningMPXDouglas36 min
Jul 27, 4:36 PM CDTSevere Thunderstorm WarningMPXTodd39 min
Jul 27, 4:42 PM CDTTornado WarningMPXMorrison33 min
Jul 27, 4:45 PM CDTTornado WarningMPXMorrison, Todd45 min
Jul 27, 5:08 PM CDTAreal Flood AdvisoryMPXBenton, Douglas, Kanabec, Mille Lacs, Morrison, Pope and 2 more3 hr
Jul 27, 5:14 PM CDTTornado WarningMPXBenton, Morrison, Stearns46 min
Jul 27, 5:16 PM CDTTornado WarningMPXDouglas, Morrison, Stearns, Todd44 min
Jul 27, 5:21 PM CDTSpecial Weather StatementMPXKandiyohi39 min
Jul 27, 5:35 PM CDTSpecial Weather StatementMPXBenton, Kanabec, Mille Lacs, Stearns40 min
Jul 27, 5:40 PM CDTSevere Thunderstorm WarningMPXBenton, Stearns35 min
Jul 27, 5:45 PM CDTSevere Thunderstorm WarningMPXBenton, Kanabec, Mille Lacs, Morrison45 min
Jul 27, 5:46 PM CDTSevere Thunderstorm WarningMPXKandiyohi, Meeker59 min
Jul 27, 6:00 PM CDTSevere Thunderstorm WarningMPXBenton, Mille Lacs, Sherburne, Stearns45 min
Jul 27, 6:15 PM CDTSevere Thunderstorm WarningMPXChippewa, Redwood, Renville, Yellow Medicine60 min
Jul 27, 6:17 PM CDTSevere Thunderstorm WarningMPXChisago, Isanti, Kanabec, Mille Lacs43 min
Jul 27, 6:46 PM CDTSevere Thunderstorm WarningMPXKandiyohi, McLeod, Meeker, Renville, Wright44 min
Jul 27, 6:51 PM CDTSpecial Weather StatementMPXAnoka, Chisago, Hennepin, Isanti, Ramsey, Washington and 1 more54 min

Nearby

Severe Thunderstorm Warnings in Minnesota, 2010Every severe thunderstorm warning in 2010

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.